Rhode Island, 2011

Winter Storm in Rhode Island, February 1 to 2, 2011

February 1 to 2, 2011 · NWS BOX · 3 events in 3 counties and zones

A series of low pressure centers impacted the Southern New England Region with a combination of heavy snows and ice. The first area of low pressure on February 1st lifted northeastward offshore of the Southeastern New England shoreline ushering heavy snows across the interior portions of New England, especially north and west.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A series of low pressure centers impacted the Southern New England Region with a combination of heavy snows and ice. The first area of low pressure on February 1st lifted northeastward offshore of the Southeastern New England shoreline ushering heavy snows across the interior portions of New England, especially north and west. A second area of low pressure deepened through the Ohio River Valley, redeveloping over the Southeastern New England shoreline bringing a combination of heavy snows, sleet and freezing rain over much of the region February 2nd, before changing back to all snow into the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 1, 4:12 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 1, 4:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
412 AM EST TUE FEB 1 2011

.SYNOPSIS...
A FAST MOVING LOW PRESSURE SYSTEM WILL BRING SEVERAL INCHES OF SNOW
TO MOST OF SOUTHERN NEW ENGLAND TODAY.  A SECOND LOW PRESSURE SYSTEM
WILL BRING HEAVY SNOW NORTH OF THE MA TURNPIKE AND A MIXED BAG SOUTH
OF THE PIKE VERY LATE TONIGHT AND WEDNESDAY.  DRY AND COLD WEATHER
SHOULD RETURN THURSDAY/FRIDAY BEFORE ANOTHER STORM LIKELY AFFECTS
THE REGION ON SATURDAY. HIGH PRESSURE WILL THEN BRING DRY AND
COLD CONDITIONS LATER THURSDAY THROUGH FRIDAY. ANOTHER COASTAL
STORM MAY AFFECT SOUTHERN NEW ENGLAND ON SATURDAY...FOLLOWED BY
DRY WEATHER EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TREND IS FOR IS ISENTROPIC INDUCED -SN TO BEGIN TO OVERSPREAD THE
REGION BEGINNING EARLY THIS MORNING AND CONTINUE THROUGH THE
EVENING...ENDING FROM W TO E.

PRIMARY BAND OF LIFT IS ASSOCIATED WITH WEAKENING UPPER WAVE AND
MOVING THRU THE STATE OF OH ATTM. LIFT HAS ALREADY BEGUN IN
ADVANCE OF WARM FRONT...WHICH IS THE SFC REFLECTION OF THIS WAVE.
CURRENT RAD IMG SHOWS AN AREA OF -SN AND FLURRIES MOVING ENE
THROUGH OKX CWA. WHILE THIS INITIAL BAND IS PROGGED TO PASS S OF
THE REGION...CANNOT RULE OUT POSSIBLE HALF INCH TO INCH TOTALS TO
FALL ESPECIALLY S AND W OF THE WORCESTER HILLS. MODELS HAVING A
DIFFICULT TIME INITIALIZING WITH THIS FIRST BAND...BUT ARE
HANDLING AFOREMENTIONED QPF AND SNOWFALL IN OH WELL. EXPECT THE
SECOND FEATURE TO BE THE PRIMARY AREA OF SNOW AND TO PASS THROUGH
THE REGION QUICKLY DURING DAYLIGHT HOURS TUE. AS WAVE
APPROACHES...LLVL FRONTOGENETICAL FORCING INCREASES IN AN AREA
ALONG MASS PIKE DURING LATE MORNING...THEN SHIFTING ENE WITH TIME
AND OUT TO SEA BY LATE EVE. THIS AGREES WITH SREF PROBS...AND
LATEST MODEL RUNS. WITH A WEAKENING WAVE...AND SLIGHT RIDGING
EXPECTED TO BUILD IN HAVE OPTED TO INCREASE TOTALS W WITH INITIAL
FRONTOGENETICAL FORCING...BUT DECREASE TOTALS SLIGHTLY E. THIS
LEAVES THE HEAVIEST SNOWFALL ON TUE OCCURRING ALONG THE MASS PIKE
AND JUST N AND S. HIGHEST TOTALS LOOK TO BE IN THE 5 TO 8 INCH
RANGE THRU CENTRAL MASS...AND DECREASING TOWARD THE COAST AND
SOMEWHAT N.

HRRR HANDLING CURRENT RADAR TRENDS. USED MAVGFS AND MAVMOSGUIDE
BIAS CORRECTED GRIDS FOR TEMPS. DWPTS NOT HANDLED WELL...AS 00Z
REGIONAL UA SOUNDINGS SUGGEST SIG DRY AIR TO OVERCOME. THIS IS
BACKED UP BY RADAR REFLECTIVITY NOT NECESSARILY REPRESENTING SN
REACHING THE GROUND ATTM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...

 ***PART 2 OF THE STORM WILL BRING HEAVY SNOW AND/OR SLEET TO MUCH
OF THE REGION VERY LATE TONIGHT AND WEDNESDAY AND MAKE FOR A MESSY
WEDNESDAY MORNING RUSH HOUR***

THIS EVENING...
THE FIRST WAVE OF LOW PRESSURE AND ITS ASSOCIATED DEEPER LIFT WILL
BE EXITING THE REGION BY EARLY THIS EVENING.  ENOUGH LOW LEVEL
MOISTURE AND WEAK LIFT WILL REMAIN FOR LEFT OVER AREAS OF VERY LIGHT
PRECIPITATION.  IT GENERALLY SHOULD BE IN THE FORM OF VERY LIGHT
SNOW TO THE NORTH OF THE MA PIKE WITH ANY ADDITIONAL ACCUMULATIONS
MOST LIKELY LESS THAN 1 INCH.  TO THE SOUTH OF THE MA PIKE...WARMING
MID LEVELS AND SHALLOW LIFT SHOULD ALLOW FOR AREAS OF LIGHT SLEET OR
FREEZING DRIZZLE AS SURFACE TEMPERATURES SHOULD REMAIN BELOW
FREEZING.  THE EXCEPTION WILL BE THE OUTER-CAPE AND NANTUCKET WHERE
TEMPERATURES SHOULD BE ABOVE FREEZING.

LATE TONIGHT INTO WEDNESDAY...
THE NEXT LOW PRESSURE SYSTEM ACROSS THE OHIO VALLEY WILL BE LIFTING
NORTHEAST AND THEN EAST OVER THIS TIME.  AT THE SAME TIME...A COLD
HIGH PRESSURE SYSTEM WILL BE ANCHORED OVER SOUTHEAST CANADA.  THIS
WILL SET THE STAGE FOR STRONG MID LEVEL WARM ADVECTION OVER THE COLD
DOME AT THE SURFACE.  HIGH CONFIDENCE IN A PERIOD OF HEAVY
PRECIPITATION FROM VERY LATE TONIGHT AND ESPECIALLY WEDNESDAY
MORNING.  HOWEVER...OUR CONFIDENCE IS MUCH LOWER IN WHERE THE
SNOW/ICE/RAIN TRANSITION ZONE SETS UP.  THIS MAKES IT VERY
CHALLENGING TO TRY TO FORECAST SNOW ACCUMULATIONS AS THERMAL
PROFILES ARE EXTREMELY SENSITIVE TO THE VERY SLIGHTEST MODEL ERRORS.
BASED ON THE LATEST DATA WILL GIVE IT OUR BEST SHOT AT PRECIPITATION
TYPES...BUT THESE WILL LIKELY NEED TO BE REFINED BY LATER SHIFTS.

STEADY PRECIPITATION WILL BEGIN TO MOVE IN FROM THE WEST AFTER
MIDNIGHT.  ALTHOUGH THE LIGHT SLEET/FREEZING DRIZZLE AREA MAY
INITIALLY REACH THE MA TURNPIKE THIS EVENING...DEEP LIFT AND INTENSE
VERTICAL MOTION WITH THE SECOND SYSTEM WILL PROBABLY TEMPORARILY
PUSH THE SNOW LINE SOUTHWARD TO THE HARTFORD...TO PROVIDENCE...TO
TAUNTON CORRIDOR AFTER MIDNIGHT.  IN FACT...850 MB TEMPERATURES COOL
BETWEEN 6Z AND 12Z DESPITE SOUTHWEST FLOW AT THE LEVEL WHICH IS A
GOOD INDICATION OF STRONG VERTICAL MOTION YIELDING DYNAMIC COOLING.
THE SNOW MAY COME DOWN MODERATE TO HEAVY FOR A TIME...BUT ENOUGH MID
LEVEL WARMING WILL PROBABLY ARRIVE TO CHANGE THE PRECIPITATION OVER
TO SLEET FROM HARTFORD...TO PROVIDENCE...TO TAUNTON CORRIDOR BY MID
TO LATE WEDNESDAY MORNING.  SOME FREEZING RAIN WILL ALSO LIKELY
OCCUR...BUT IT DOES NOT LOOK LIKE A SIGNIFICANT ICE STORM.  WE STILL
MAY SEE ONE TENTH TO ONE QUARTER INCH OF ICE ACCRETION ACROSS A
SMALL REGION FROM NORTHERN CT...INTO NORTHWEST RHODE ISLAND.
TEMPERATURES MAY EVEN SNEAK ABOVE FREEZING FOR A VERY SHORT TIME
ACROSS THE PROVIDENCE TO TAUNTON CORRIDOR POINTS SOUTH AND EAST
POSSIBLY ALLOWING FOR A BRIEF CHANGE TO LIGHT RAIN WEDNESDAY
AFTERNOON.  OUR BEST ESTIMATE IN SNOW/SLEET ACCUMULATIONS FROM FROM
THIS SECOND EVENT IS 2 TO 6 INCHES IN THIS AREA WITH THE HIGHER
AMOUNTS MORE LIKELY CLOSER TO THE MA TURNPIKE. AGAIN...JUST A ONE
DEGREE ERROR IN THE 850 TO 750 MB LAYER COULD RESULT IN AMOUNTS
BEING A FEW INCHES HIGHER OR LOWER.  THIS IS WHY OUR CONFIDENCE
LEVEL IN SNOWFALL AMOUNTS IS LOW.

AS WE GO FURTHER NORTH IN THE VICINITY OF THE MA TURNPIKE WHICH
INCLUDES THE BOSTON...TO WORCESTER TO SPRINGFIELD METROPOLITAN AREA
THERE IS MORE CONFIDENCE IN A LONGER PERIOD OF MODERATE TO HEAVY
SNOW.  BOTH THE GFS/NAM SOUNDINGS INDICATE THAT IT SHOULD BE COLD
ENOUGH FOR MAINLY SNOW FROM AFTER MIDNIGHT THROUGH MOST OF WEDNESDAY
MORNING.  EVEN IN THIS REGION ITS QUITE TRICKY BECAUSE IT PROBABLY
WILL BE SNOWING AT 1 INCH PER HOUR...SO A TRANSITION THAT OCCURS A
FEW HOURS EARLIER/LATER THAN EXPECTED CAN RESULT IN SIGNIFICANT
DIFFERENCES IN ACCUMULATION.  BASED ON THE SOUNDINGS AND THE INTENSE
VERTICAL MOTIONS WE ARE LEANING TOWARDS THE MAJORITY OF THE
PRECIPITATION BEING IN THE FORM OF SNOW.  THE PRECIPITATION WILL
PROBABLY CHANGE TO SLEET BY WEDNESDAY AFTERNOON...BUT THE HEAVIEST
PRECIPITATION WILL BE OVER BY THAT TIME AS WE BEGIN TO DRY OUT IN
THE MID LEVELS.  ALL IN ALL...OUR BEST ESTIMATE IF FOR 5 TO 9
INCHES OF SNOW FROM THIS SECOND SYSTEM.  WILL BE CLOSER TO THE LOWER
NUMBERS IF WE SEE A QUICKER TRANSITION TO SLEET AND ON THE HIGHER
END OF THE SPECTRUM IF WE DO NOT.

WE ARE MOST CONFIDENT IN OUR FORECAST FROM ROUTE 2 IN FAR NORTHERN
MA INTO SOUTHERN NH.  STRONG WARM ADVECTION ALOFT WILL YIELD INTENSE
VERTICAL MOTION AND MODERATE TO HEAVY SNOW.  SOUNDINGS SUPPORTIVE OF
ALL SNOW WHICH WILL LIKELY FALL AT 1 INCH PER HOUR FOR A TIME
WEDNESDAY MORNING.  ITS POSSIBLE THAT THE PRECIPITATION ENDS AS A
BIT OF SLEET ACROSS THIS REGION...BUT THE DAMAGE SHOULD HAVE BEEN
DONE.  TOTAL SNOW ACCUMULATIONS FROM THE SECOND EVENT SHOULD BE ON
THE ORDER OF 8 TO 12 INCHES.  THERE COULD BE SOME LOCALLY HIGHER
AMOUNTS ACROSS THE EAST SLOPES OF THE NORTHERN WORCESTER
HILLS/MONADNOCKS AND EAST SLOPES OF THE BERKSHIRES FROM UPSLOPE.

ALL IN ALL...DESPITE LOW CONFIDENCE IN EXACT SNOWFALL AMOUNTS FROM
THE MA PIKE TO THE PROVIDENCE TO TAUNTON CORRIDOR IT WILL LIKELY BE
SNOWING MODERATE TO HEAVY DURING THE WEDNESDAY MORNING RUSH HOUR
ACROSS THE MA TURNPIKE AND POSSIBLY INTO THE PROVIDENCE TO TAUNTON
CORRIDOR.  SNOWFALL RATES OF 1 INCH PER HOUR WILL BE POSSIBLE OVER
THIS TIME...SO CONFIDENCE IS HIGH IN A MESSY MORNING COMMUTE.

WEDNESDAY NIGHT...
THE STORM WILL BE EXITING THE REGION AND SURFACE WINDS WILL SHIFT TO
THE NORTH BEHIND THE DEPARTING SYSTEM BY EARLY EVENING.  PORTIONS OF
CENTRAL/SOUTHERN RHODE ISLAND AND SOUTHEAST MA THAT DO GO BRIEFLY
ABOVE FREEZING MAY SEE A FLASH FREEZE AS VERY COLD BOUNDARY LAYER
AIR COMES RUSHING BACK INTO THE REGION.  IN ADDITION...A STRONG
SHORTWAVE WILL MOVE ACROSS THE REGION COMBINED WITH AN INVERTED
TROUGH.  AN INCH OR TWO OF ADDITIONAL SNOW MAY OCCUR ACROSS THE
REGION OVERNIGHT...ESPECIALLY ACROSS THE EASTERN MA COAST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY...
GFS AND NAM SHOW SHORTWAVES MOVE OFF TO THE EAST DURING THE
MORNING...ALTHOUGH SOME LINGERING CYCLONIC CURVATURE THROUGH 18Z.
CLOUD LEVEL MOISTURE LINGERS THROUGH THE MORNING...THEN DRIES FROM
WEST TO EAST IN THE AFTERNOON.  SO WE WILL CONTINUE TO HIGHLIGHT
PARTLY TO MOSTLY CLOUDS IN THE MORNING WITH SCATTERED TO WIDELY
SCATTERED SNOW SHOWERS...THEN WEST TO EAST CLEARING IN THE
AFTERNOON.  WITH TEMPS AT 925 MB FROM -10C TO -12C...WOULD EXPECT
MAX TEMPS IN THE LOW TO MID 20S...COOLER IN THE HILLS.  CHILLY TEMPS
THURSDAY NIGHT WITH LIGHT WINDS AND CLEAR SKIES INLAND...AND
DEWPOINTS IN THE SINGLE NUMBERS AND BELOW ZERO.

FRIDAY...
HIGH PRESSURE BUILDS OVER SOUTHERN NEW ENGLAND.  A SHORTWAVE RACES
ALONG THE CANADIAN BORDER.  WE MAY HAVE A FEW CLOUDS IN SOUTHERN
NH...OTHERWISE A FAIR DRY DAY.  TEMPS AT 925 MB WARM TO -5C TO
-8C...WHICH WOULD SUPPORT MAX TEMPS UPPER 20S TO MID 30S.  TIMING ON
INCREASING CLOUDS FRIDAY NIGHT WILL DETERMINE HOW COLD IT WILL
GET...BUT THERE SHOULD BE ENOUGH RADIATIONAL COOLING IN THE EVENING
TO BRING ANOTHER NIGHT OF CHILLY TEMPS...PERHAPS ENOUGH CLOUDS LATE
TO BRING RISING TEMPS THE LATTER PART OF THE NIGHT.

SATURDAY...
SOUTHERN STREAM LOW PRESSURE SWEEPS EAST LATE IN THE WEEK.  THIS
GENERATES ANOTHER GULF OF MEXICO LOW PRESSURE WHICH MOVES THROUGH
THE EASTERN USA SATURDAY.  THERE IS A MAJOR DIFFERENCE AMONG THE
GUIDANCE WITH MOST OF THE MODELS BRINGING A COASTAL LOW THAT BRUSHES
THE NEW ENGLAND COAST...THE LATEST AS THEY ALL GO BY.  THE 00Z
OPERATIONAL ECMWF TAKES THE LOW AND SECONDARY TO OUR WEST...WHILE
MAINTAINING A COLD AIR DAM SIGNAL OVER INTERIOR NEW ENGLAND.  THE
OPERATIONAL GFS IS 6-8 HOURS FASTER WHILE THE 00Z ENSEMBLE MEAN IS
CLOSE TO THE 00Z GGEM.  THE RANGE OF SCENARIOS EXTENDS FROM A RAIN
COAST/RAIN AND ICE INLAND EVENT...TO SNOW INLAND AND SNOW/RAIN/MIXED
ALONG THE COAST.

FOR NOW WE ARE INCLINED TOWARD A BLEND OF THE GFS ENSEMBLE MEAN/GGEM
WHICH BRINGS MAINLY SNOW NORTH AND WEST OF A BOSTON-PROVIDENCE
LINE...AND SNOW CHANGING TO RAIN/MIXED SOUTH AND EAST. MEDIUM
CONFIDENCE IN TIMING...VERY LOW CONFIDENCE IN PRECIP TYPE.

SUNDAY-MONDAY...
UPPER TROF LINGERS OVER THE NORTHEAST SUNDAY.  THIS WOULD BRING
CLOUDS ESPECIALLY TOWARD AFTERNOON.  HIGH PRESSURE BUILDS OVER THE
REGION FOR MONDAY. OVERALL IT SHOULD BE A DRY PERIOD. NOT MUCH
CHANGE IN TEMPS ALOFT DURING THIS PERIOD...SO MAX AND MIN TEMPS
SHOW LITTLE DIFFERENCE BETWEEN SUNDAY AND MONDAY.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...HIGH CONFIDENCE IN TAFS. EXPECT DELCINE INTO MVFR ACROSS
ALL TAF SITES BY MID MORNING...FOLLOWED BY IFR BY AROUND NOON FROM
W TO E. VISIBILITIES EXPECTED TO DECLINE AS AREA OF SNOW BEGINS
FIRST AT KBLD AND KBAF THEN EXPANDS E TO KBOS BY MID MORNING. IFR
CONDITIONS EXPECTED TO REMAIN FOR THE REST OF THE
DAY...PARTICULARLY IN HEAVY SNOW AND PELLETS.

THIS EVENING...MEDIUM TO HIGH CONFIDENCE IN TAFS.  CONDITIONS MAY
TEMPORARILY IMPROVE TO MVFR ACROSS THE INTERIOR BUT SHOULD GENERALLY
REMAIN AT IFR THRESHOLDS ALONG THE COASTAL PLAIN.  AREAS OF LIGHT
SLEET/FREEZING DRIZZLE AND LIGHT SNOW WILL AFFECT MAINLY THE EASTERN
TERMINALS.

LATE TONIGHT AND WEDNESDAY...HIGH CONFIDENCE IN IFR TO LIFR VERY
LATE TONIGHT AND CONTINUING THROUGH AT LEAST WEDNESDAY MORNING.
MODERATE TO HEAVY SNOW WILL AFFECT MOST TERMINALS FOR A TIME VERY
LATE TONIGHT INTO WEDNESDAY MORNING.  PRECIPITATION SHOULD CHANGE TO
SLEET AND POSSIBLY A PERIOD OF FREEZING RAIN SOUTH OF THE MA
TURNPIKE BY LATE MORNING.  MAINLY SNOW WILL CONTINUE HEAVY AT TIMES
THROUGH AT LEAST EARLY AFTERNOON NORTH OF THE MA PIKE.

WEDNESDAY NIGHT...HIGH CONFIDENCE THAT MVFR TO IFR CONDITIONS AFFECT
THE TERMINALS FOR AT LEAST THE FIRST PART OF THE NIGHT ALONG WITH
SNOW SHOWERS.  LOWER CONDITIONS SHOULD BE ON THE COASTAL PLAIN.  THE
INTERIOR MAY SEE MARGINAL VFR CONDITIONS DEVELOP TOWARD DAYBREAK
THURSDAY...WHILE THE COASTAL PLAIN MAY FINALLY SEE CONDITIONS REACH
LOW END MVFR.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF FOR VFR CEILINGS AND VSBYS
PREVAILING THRU TO JUST BEFORE MID MORNING HOURS. EXPECT CIGS AND
VSBYS TO DROP TO MVFR BY MID MORNING WITH -SN AT 13Z TO 15Z. SN
WITH POCKETS OF +SN BEGINNING AROUND 16Z. VSBYS EXPECTED TO LIFT
TO MVFR 00Z AND THRU 09Z BEFORE HIGHER CHANCE FOR MORE -SN
RETURNS.  MEDIUM CONFIDENCE TUE NIGHT.

OUTLOOK...THURSDAY THROUGH SATURDAY...

THURSDAY...VFR. OCCASIONAL MVFR CEILINGS/VSBYS IN WIDELY SCATTERED
MORNING SNOW SHOWERS IN EASTERN MASSACHUSETTS.  HIGH CONFIDENCE.

FRIDAY...VFR.  HIGH CONFIDENCE.

SATURDAY...MVFR/IFR EXPECTED WITH SNOW/RAIN AND POSSIBLE MIXED
PCPN.  MEDIUM CONFIDENCE ON PCPN...VERY LOW CONFIDENCE ON PRECIP
TYPE.

&&

.MARINE...
TODAY...
WIND GUSTS AND SEAS LIKELY TO REACH SCA BY LATE TUE EVENING. IN
COLLABORATION WITH SHORT TERM FCST AND SURROUNDING OFFICES HAVE
OPTED TO START SCA 21Z TUE AND CONTINUE INTO SHORT TERM FROM
THERE.

TONIGHT THROUGH WEDNESDAY NIGHT...
HIGH CONFIDENCE IN SCA WIND GUSTS AND SEAS MOST WATERS TONIGHT
INTO WEDNESDAY IN ASSOCIATION WITH TWO WAVES OF LOW PRESSURE.
THEREFORE...HAVE HOISTED SCA FOR MOST WATERS. THE FIRST WILL PASS
SOUTH OF ALL OUR WATERS THIS EVENING. THE SECOND AND STRONGER WAVE
WILL PASS NEAR THE OUTER CAPE/NANTUCKET ON LATE WEDNESDAY. THIS
SECOND STRONGER WAVE MAY BRING A PERIOD OF STRONGER WINDS TO THE
NORTH OF THE TRACK...SO HAVE HOISTED A GALE WATCH FOR WEDNESDAY
ACROSS THE NORTHERN WATERS.

SEAS WILL LIKELY EXCEED 10 FEET ACROSS THE OUTER-WATERS BY
WEDNESDAY.  HAVE INCREASED SEAS IN OUR NORTHERN AND EASTER WATERS
BASED ON PATTERN RECOGNITION WITH PERSISTENT NORTHEAST WINDS.

OUTLOOK...THURSDAY THROUGH SATURDAY...

THURSDAY-FRIDAY...POTENTIAL FOR SMALL CRAFT ADVISORY CRITERIA EACH
DAY. ON THURSDAY THE POTENTIAL WILL BE DRIVEN MAINLY BY ROUGH
SEAS. ON FRIDAY THE POTENTIAL WILL BE DRIVEN BY A COMBINATION OF
ROUGH SEAS AND INCREASING WEST WINDS.

SATURDAY...COASTAL LOW PRESSURE RACES PAST NANTUCKET. STILL MANY
QUESTIONS WITH THE DEVELOPMENT OF THIS SYSTEM. BUT SOME FORECAST
GUIDANCE SHOWS STRONG DEEPENING OF THIS LOW AS IT MOVES PAST NEW
ENGLAND. AT THIS TIME WE SEE A LOW CONFIDENCE POTENTIAL FOR EAST
GALES PRECEDING THE LOW SATURDAY AFTERNOON...AND LOW CONFIDENCE
POTENTIAL FOR WEST GALES TRAILING THE LOW SATURDAY NIGHT. THE BEST
CHANCE WOULD BE OVER THE WATERS SOUTH AND EAST OF CAPE COD. ABSENT
ANY GALES...SMALL CRAFT CRITERIA IS EXPECTED ON MOST WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR MAZ002>019-
     026.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR MAZ020-021.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR MAZ022.
NH...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR NHZ011-012-
     015.
RI...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR RIZ001>004.
     WINTER WEATHER ADVISORY UNTIL 8 PM EST THIS EVENING FOR RIZ008.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR RIZ005>007.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 7 PM EST
     WEDNESDAY FOR ANZ231>235-237.
     GALE WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR ANZ250-251.
     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 7 AM EST
     WEDNESDAY FOR ANZ250-251.
     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 7 AM EST
     THURSDAY FOR ANZ254>256.

&&

SYNOPSIS...WTB/FRANK/MD
NEAR TERM...MD
SHORT TERM...FRANK
LONG TERM...WTB
AVIATION...WTB/FRANK/MD
MARINE...WTB/FRANK/MD
Hazardous weather outlook, Feb 1, 4:25 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
425 AM EST TUE FEB 1 2011

RIZ008-020930-
BLOCK ISLAND RI-
425 AM EST TUE FEB 1 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER STORM IS POSSIBLE ON SATURDAY. THIS WILL BRING THE
POTENTIAL FOR SNOW...FREEZING RAIN...AND RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-020930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
425 AM EST TUE FEB 1 2011

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER STORM IS POSSIBLE ON SATURDAY. THIS WILL BRING THE
POTENTIAL FOR SNOW...FREEZING RAIN...AND RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-024-020930-
DUKES MA-NANTUCKET MA-
425 AM EST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-021-RIZ005>007-020930-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-
425 AM EST TUE FEB 1 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER STORM IS POSSIBLE ON SATURDAY. THIS WILL BRING THE
POTENTIAL FOR SNOW...FREEZING RAIN...AND RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022-020930-
BARNSTABLE MA-
425 AM EST TUE FEB 1 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER STORM IS POSSIBLE ON SATURDAY. THIS WILL BRING THE
POTENTIAL FOR SNOW...FREEZING RAIN...AND RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-254>256-020930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
425 AM EST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW TO MEDIUM PROBABILITY FOR GALE FORCE WIND GUSTS
FROM THE EAST LATE WEDNESDAY...AND FROM THE NORTHWEST WEDNESDAY
NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-251-020930-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
425 AM EST TUE FEB 1 2011

...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northwest Providence

When
February 1, 6:00 AM EST to February 2, 12:00 PM EST
Where
Northwest Providence forecast zone
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

A total of 6-8 inches of snow fell across Northwest Providence County over the two day period, with upwards of a tenth of an inch of ice accumulation for isolated locations falling during the morning period on the 2nd.

Winter Storm, Southeast Providence

When
February 1, 6:00 AM EST to February 2, 12:00 PM EST
Where
Southeast Providence forecast zone
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

A total of 6 inches of snow fell across Southeast Providence County over the two day period, with upwards of a tenth of an inch of ice accumulation for isolated locations falling during the morning period on the 2nd.

Winter Storm, Eastern Kent

When
February 1, 8:00 AM EST to February 2, 12:00 PM EST
Where
Eastern Kent forecast zone
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

A total of 6 inches of snow fell across Eastern Kent County over the two day period, with upwards of a tenth of an inch of ice accumulation for isolated locations falling during the morning period on the 2nd.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2011Every state in 2011This day in weather historyWarnings in Rhode Island, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283311, 283312, 283310.